Psych Central

Extreme Mood Swings After Birth Control Shot

By Kristina Randle, Ph.D., LCSW

I am worried sick about my daughter who lives 12 hours away from us. She is bipolar (got off her meds 2 years ago)and since she got her birth control shot 2 weeks she is extremely depressed to a point where she is not even leaving her house. She has no insurance or money and needs help. Can you point me in any direction?

A. If possible, call one of your daughter’s friends, a family member or a coworker that lives nearby and ask if they will check on her. They may be able to intervene on your behalf.

If that is not an option, call the authorities in her town or a local mental health crisis team. They may be able to go to her home and do a wellness check. Once at the home, they can evaluate her condition and assist her accordingly.

Another suggestion is to call her local community mental health center, hospital or local health department to discuss what you can do to help.

Another possible option is to travel to her home and visit her in person. It might help to ease your mind. In addition, she may feel comforted in the presence of her parent.

Generally, it will be difficult to assist your daughter from a distance. You could make the various phone calls I mentioned above or encourage her to make the calls herself. You should also encourage your daughter to call the doctor who prescribed the birth control medication and to report her reaction. If your daughter is not willing to call the doctor, you can call and leave a message explaining your concerns. The doctor may not return your phone call, due to privacy laws, but he or she will be made aware of the problem. Short of those ideas, you are limited as to how much you can effectively assist your daughter from a distance. I hope this helps and your daughter can get the help that she needs. I wish you the best. Please take care.

Dr. Kristina Randle

Photo

 

 

Last reviewed: By John M. Grohol, Psy.D. on 10 Aug 2011

APA Reference
Randle, K. (2011). Extreme Mood Swings After Birth Control Shot. Psych Central. Retrieved on April 18, 2014, from http://psychcentral.com/ask-the-therapist/2011/08/10/extreme-mood-swings-after-birth-control-shot/